Alert archive / Kansas / Flash Flood Watches in 2019
Flash Flood Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at May 19, 2019, 4:39 AM CDT for 15 counties in Kansas. It took effect at May 20, 2019, 1:00 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 4:39 AM CDT (09:39 UTC)
- In effect from
- May 20, 2019, 1:00 PM CDT
- Expired
- May 21, 2019, 11:37 AM CDT
- In force
- 23 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357 WGUS63 KDDC 190939 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 439 AM CDT Sun May 19 2019 ...Very heavy rainfall is expected on Monday afternoon through early Tuesday afternoon... KSZ031-045-046-064>066-077>081-087>090-192145- /O.NEW.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 439 AM CDT Sun May 19 2019 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... The National Weather Service in Dodge City has issued a * Flash Flood Watch for portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas... including the following in central ...Kansas...Ellis and Rush. in south central Kansas...Barber...Comanche...Edwards... Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas... Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * From Monday afternoon through Tuesday afternoon * Widespread heavy rainfall is expected to develop on Monday and continue into Tuesday morning. Rainfall amounts around 3 to 5 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Gerard
6 follow-up statements
278 WGUS63 KDDC 191945 FFADDC Flood Watch National Weather Service Dodge City KS 245 PM CDT Sun May 19 2019 ...Very heavy rainfall is expected on Monday afternoon through early Tuesday afternoon... KSZ031-045-046-064>066-077>081-087>090-201200- /O.CON.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 245 PM CDT Sun May 19 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas...including the following in ...central Kansas...Ellis and Rush. in south central Kansas... Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * From Monday afternoon through Tuesday afternoon * Widespread heavy rainfall is expected to develop on Monday and continue into Tuesday morning. Rainfall amounts around 3 to 5 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
171 WGUS63 KDDC 200913 FFADDC Flood Watch National Weather Service Dodge City KS 413 AM CDT Mon May 20 2019 ...Very heavy rainfall is expected on Monday afternoon through early Tuesday afternoon... KSZ031-045-046-064>066-077>081-087>090-202100- /O.CON.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 413 AM CDT Mon May 20 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas...including the following in ...central Kansas...Ellis and Rush. in south central Kansas... Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * From 1 PM CDT this afternoon through Tuesday afternoon * Widespread heavy rainfall is expected to develop on Monday and continue into Tuesday morning. Rainfall amounts around 2 to 5 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
597 WGUS63 KDDC 202005 FFADDC Flood Watch National Weather Service Dodge City KS 305 PM CDT Mon May 20 2019 KSZ031-045-046-064>066-077>081-087>090-210415- /O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 305 PM CDT Mon May 20 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas...including the following in ...central Kansas...Ellis and Rush. in south central Kansas... Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * Through Tuesday afternoon * Periods of heavy rainfall are expected into Tuesday morning. Rainfall amounts of 1 to 3 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
060 WGUS63 KDDC 210240 FFADDC Flood Watch National Weather Service Dodge City KS 940 PM CDT Mon May 20 2019 ...Additional rainfall expected early Tuesday... .Additional rainfall of up to an inch is possible Tuesday morning, which may lead to flooding of already saturated areas. A Flash Flood Watch remains in effect through early Tuesday afternoon. KSZ031-045-046-064>066-077>081-087>090-211045- /O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 940 PM CDT Mon May 20 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas...including the following in ...central Kansas...Ellis and Rush. in south central Kansas... Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * Through Tuesday afternoon * Periods of heavy rainfall are expected into Tuesday morning. Rainfall amounts of 1 to 3 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
777 WGUS63 KDDC 210935 FFADDC Flood Watch National Weather Service Dodge City KS 435 AM CDT Tue May 21 2019 ...Additional rainfall expected this morning... .Additional rainfall of one to two inches will be possible this morning, especially across central and south central Kansas. This may lead to flooding in areas already saturated from rainfall on Monday. A Flash Flood Watch remains in effect through early this afternoon. KSZ031-045-046-064>066-077>081-087>090-211745- /O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 435 AM CDT Tue May 21 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas...including the following in ...central Kansas...Ellis and Rush. in south central Kansas... Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman and Meade. in west central Kansas...Ness. * Until 1 PM CDT this afternoon * Periods of heavy rainfall are expected through this morning. Additional rainfall amounts of 1 to 2 inches will be possible. * Locally heavy rain may lead to flash flooding. The prolonged heavy rain event will likely result in significant rises on area rivers and creeks with some locations exceeding flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
298 WGUS63 KDDC 211637 FFADDC Flood Watch National Weather Service Dodge City KS 1137 AM CDT Tue May 21 2019 KSZ031-045-046-064>066-077>081-087>090-211745- /O.CAN.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa- Pratt-Meade-Clark-Comanche-Barber- Including the cities of Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1137 AM CDT Tue May 21 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Kansas...south central Kansas...southwest Kansas and west central Kansas has been cancelled. Additional heavy rainfall is not expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at May 19, 4:30 AM CDT, 9 minutes earlier.
Area forecast discussion, May 19, 4:30 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 430 AM CDT Sun May 19 2019 ...Updated short term, long term and hydro discussions... .SHORT TERM...(Today and tonight) Issued at 429 AM CDT Sun May 19 2019 Relatively benign weather is expected across central and western Kansas today into this evening as an upper level ridge of high pressure moves out over the region from the west. The cold front that moved through southwest Kansas Saturday afternoon and evening had pushed into the southern Plains with surface high pressure dominating the central Plains. This will keep daytime high temperatures somewhat cooler than normal in the lower 70s at most locations. Attention turns to another deep upper level low pressure system, currently approaching the California coast, moves into the Intermountain region and Desert Southwest tonight. Upper level flow over the High Plains will be increasing from the southwest tonight into Monday. The frontal boundary may lift back to the north overnight but the models continue to keep it near or just to the south of the Oklahoma border on Monday. An increasingly moist and unstable airmass will be moving northward toward the central Plains. Chances for thunderstorms will ramp up across southwest Kansas late tonight as the moist/unstable airmass lifts over the frontal boundary into southwest Kansas. .LONG TERM...(Monday through Saturday) Issued at 429 AM CDT Sun May 19 2019 Thunderstorms will continue to increase in coverage and intensity during the day Monday. The threat for high-end severe weather impacts should be just to the south of the forecast area given the position of the frontal boundary along or just south of the Oklahoma border. Still, deep layer shear values of 60-70 knots and MUCape around 1000-2000 j/kg along and north of the border should keep a threat for large hail going through the day at least over the southern part of the forecast area. Threats will increase if the frontal boundary moves any farther north. The upper low moves out toward the central High Plains Monday night with a negatively tilted upper trough lifting out of the southern Plains into Kansas. Numerous thunderstorms will be ongoing and should organize into a linear MCS as the upper trough lifts out of the southern Plains. Severe weather impacts will continue to be likely especially across south central Kansas into the night time hours as a warm front lifts north. Thunderstorm chances will diminish later Monday night as the upper system continues to lift out. On Tuesday there will be a continued chance for showers and thunderstorms especially up along the I-70 corridor closer to the upper low. Western Kansas should see another lull in thunderstorm activity through mid week as a high pressure ridge builds over the central Plains. The quasi-stationary upper pattern with a trough over the western states and ridge over the southeast continues. There will be more chances for thunderstorms later in the week or next weekend as disturbances lift out of the southwest. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1149 PM CDT Sat May 18 2019 Leftover stratiform rain will mainly impact the Hays terminal for a few hours at the beginning of this forecast period. Otherwise, expect VFR conditions through the period. Gusty northerly winds at a few of the terminals will gradually diminish overnight and decrease to around 10 knots or so by mid/late Sunday morning. && .HYDROLOGY... Issued at 429 AM CDT Sun May 19 2019 A very moist airmass will move north out of the southern Plains tonight into Monday. Precipitable water values increase to around 1.5-1.75 inches over central and eastern portions of the forecast area. With numerous rounds of thunderstorms expected, the threat for flash flooding will increase on Monday and continue through Monday night. The heaviest rainfall amounts should be focused in areas toward central and south central Kansas, as well as adjacent portions of the southwest, where low level warm advection will be the strongest. Have issued a Flash Flood Watch for the area along and east of a Meade/Cimarron/Hays line from midday Monday to midday Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 49 59 53 / 0 50 90 80 GCK 71 48 57 49 / 0 70 90 70 EHA 73 52 67 47 / 0 70 80 40 LBL 75 53 65 50 / 0 70 90 70 HYS 68 44 54 50 / 0 40 90 80 P28 74 52 66 59 / 0 40 90 90 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Monday afternoon through Tuesday afternoon for KSZ031-045-046-064>066-077>081-087>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard HYDROLOGY...Gerard
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 37 min |
| May 18, 7:30 PM CDT | Special Weather Statement | DDC | Comanche, Edwards, Ford, Kiowa | 30 min |
| May 18, 7:34 PM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 41 min |
| May 18, 7:49 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
| May 18, 8:07 PM CDT | Tornado Warning | DDC | Barber | 23 min |
Nearby
Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.